MIAMI BEACHPatients with hematologic malignancies and high
circulating lymphocyte counts are at increased risk for
infusion-related side effects after the initial infusion of the
anti-CD20 mo-noclonal antibody rituximab (Rituxan), but this problem
can be prevented by a stepped-dosing scheme.
At a poster session of the 40th Annual Meeting of the American
Society of Hematology (ASH), John C. Byrd, MD, of Walter Reed Army
Medical Center, presented findings from six patients who had high
circulating lymphocyte counts and infusion-related problems with rituximab.
Dr. Byrd said in an interview with Oncology News International that
infusion-related problems are usually associated with the first
infusion. This is apparently because between the first and
second infusions of rituximab, the peripheral blood leukocyte count
will drop, he said. Patients typically can resume
treatment the following day with no further problems.
Rituximab is approved for use in relapsed and previously treated
low-grade non-Hodgkins lymphoma (NHL). The pivotal trial
excluded patients with circulating lymphocyte counts over
5,000/cm³ and/or significant cytopenias.
For patients who are likely to have high circulating tumor cell
counts, Dr. Byrd said, we begin the first infusion with 25 mg/m²
of rituximab per hour for 4 hours (100 mg/m² total) in our
outpatient clinic. We watch carefully for signs of toxicity, and we
do not escalate the dose. Then we send the patient home. The next day
we give the rest of the prescribed dose.
This strategy has been effectively employed in two patients at Walter
Reed with no infusion toxicity but clinically significant transient
thrombocytopenia, he said.
The study presented at ASH included four cases seen at Walter Reed
and the National Naval Medical Center plus two cases that had been
reported to IDEC Pharmaceuticals, the manufacturer of rituximab.
Patients in the study had a median age of 67 years (range, 26 to 73).
Two patients had B-prolymphocytic leukemia (B-PLL), two patients had
chronic lymphocytic leukemia (CLL), one patient had mantle-cell
lymphoma, and one patient had transformed non-Hodgkins B-cell
All had received prior therapy. All had elevated leukocyte counts as
a consequence of blood tumor involvement, bulky adenopathy, and
The unique infusion-related syndrome observed in these six patients
included significant bronchospasm and hypoxemia requiring rapid
intervention with oxygen and bronchodilators; rigors; chills; and
fever, Dr. Byrd said.
Possible Mechanisms of Infusion-Related Syndrome
The infusion-related side effects of rituximab (Rituxan) seen in
From previous work in immunotherapy, he said, it is
Infusing the antibody into the circulation also provides an immediate
The thrombocytopenia seen in the syndrome may be related to the Fc
In general, he said, this early thrombocytopenia may be a favorable
The syndrome was accompanied by a rapid decline in peripheral
lymphocytosis and a transient severe thrombocytopenia (less than 25
× 109/L) in patients with baseline platelet counts
lower than 100 × 109/L.
At the same time, Dr. Byrd said, patients experienced a rapid drop in
circulating tumor cell load and laboratory evidence of rapid tumor
lysis, as demonstrated by changes in uric acid, phosphate, calcium,
and LDH levels.
Five of the six patients received a second infusion of rituximab, Dr.
Byrd reported. Two patients had fever and rigors, one had transient
bronchospasm but completed the full dose of therapy, and all five
finished either four or eight weekly treatments with rituximab.
Transient tumor responses to rituximab therapy were observed in both
patients with prolymphocytic leukemia and in one patient with chronic
The Index Case
The index case was a 73-year-old man with a refractory transformed
B-cell lymphoma, Dr. Byrd said. He presented with extensive bulky
adenopathy, B symptoms requiring steroids for palliation, bone marrow
involvement, and lymphocyte count of 76.6/mm³, with abundant
cells expressing CD5, CD20 (bright), FMC7, and slg (bright).
Rituximab was considered for this patient because of his lack of
response to prior chemotherapy and because of the antibodys
novel mechanism of action and efficacy in large-cell
A previous patient treated with rituximab had significant
infusion-related adverse effects, so Dr. Byrd and his colleagues
decided to hospitalize the index patient and to initiate intravenous
hydration and alkalinization, along with diphenhydramine,
acetaminophen, and continued dexamethasone.
The Initial Infusion
Rituximab was initiated at 25 mg/h, but within 10 minutes the patient
developed bronchospasm and dyspnea. Rituximab was promptly
discontinued, and bronchodilators were initiated. The symptoms
resolved in about 30 minutes.
Two attempts later in the day to restart rituximab therapy at lower
infusion rates were unsuccessful despite the addition of
corticosteroids and H2-blockers, and consequently only 100
mg of the planned 700 mg rituximab dose was administered. The white
blood cell count was 10.9/mm³ about 12 hours after the rituximab
infusion, and chemistry studies showed evidence of tumor cell
Rituximab infusion was re-initiated the following day and was well
tolerated, as were three subsequent infusions.